Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 484, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 12, 2001, 5:45 PM CDT for Logan County, Oklahoma. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 12, 2001, 5:45 PM CDT (22:45 UTC)
- Expired
- Jul 12, 2001, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Logan County, OK
The radar
The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:57 PM CDT | Hail 0.75 | Crescent, OK | |
| Jul 12, 6:25 PM CDT | Thunderstorm Wind | Guthrie, OK | Two farm buildings, several trees, and a farm gate were damaged or destroyed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -446 J/kg
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 122246 SVROKC OKC083-122330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 545 PM CDT THU JUL 12 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN CENTRAL OKLAHOMA * UNTIL 630 PM CDT * AT 545 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES WEST OF CEDAR VALLEY...MOVING SOUTHEAST AT 10 MPH. OTHER STRONG TO SEVERE THUNDERSTORMS WERE LOCATED JUST NORTH OF CRESCENT AND SOUTH OF MULHALL. * LOCATIONS IN THE WARNING INCLUDE CEDAR VALLEY...CIMARRON CITY... CRESCENT...GUTHRIE...LOVELL...MULHALL AND NAVINA WIND IN EXCESS OF 60 MPH AND HAIL UPr TO THE SIZE OF DIMES IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3614 9736 3612 9767 3574 9767 3574 9732 6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:30 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 12, 3:30 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT THU JUL 12 2001 THE FRONTAL BOUNDARY THAT IS THE LEADING EDGE OF SOMEWHAT COOLER AIR IS SLOWLY WORKING ITS WAY TOWARD CENTRAL AND WESTERN OKLAHOMA... AIDED BY THE WESTWARD SHIFT IN UPPER-AIR FEATURES. THE FRONT IS EXPECTED TO SLIP THROUGH MOST OF THE FORECAST AREA OVERNIGHT... AND THE REMAINDER OF THE FORECAST AREA... INCLUDING OUR TEXAS COUNTIES... TOMORROW MORNING. HIGH TEMPERATURES SHOULD BE NOTICEABLY MILDER TOMORROW... ALTHOUGH STILL QUITE WARM... IN ALL BUT THE SOUTHWEST. EVEN LOWER HIGHS ARE LIKELY OVER MOST OF THE AREA ON SATURDAY. AS THE UPPER RIDGE REASSERTS ITSELF EARLY NEXT WEEK... TEMPERATURES SHOULD BEGIN ANOTHER ASCENT INTO TRIPLE-DIGIT-LAND. PRECIPITATION CHANCES... WHICH HAVE BEEN NIL FOR QUITE SOME TIME NOW... ARE HIGHEST TONIGHT AS THE BOUNDARY CROSSES THE FORECAST AREA. MOISTURE... INSTABILITY... AND LOW-LEVEL CONVERGENCE ARE ALL PRESENT AND MAY EVEN HELP GENERATE SOME RATHER STRONG STORMS OVERNIGHT. WEAK WINDS ALOFT WILL WORK AGAINST A MAJOR STORM OUTBREAK... HOWEVER. AT THIS TIME... 30 TO 40 PERCENT IS ABOUT THE HIGHEST WE CAN GO WITH POPS DUE TO POSITION UNCERTAINTIES AND THE PROBABLE SCATTERED NATURE OF THE STORMS. THE BEST RAIN CHANCES SHIFT SOUTHWEST OVER THE NEXT COUPLE OF DAYS... THEN THERE IS ONE LAST SLIGHT CHANCE ON SUNDAY AND SUNDAY NIGHT AS WARM ADVECTION RETURNS. AFTER THAT... THE UPPER RIDGE SHOULD SQUASH ANYTHING THAT TRIES TO DEVELOP. FCSTID = 23 = CMS OKC 73 90 70 88 / 30 30 20 20 HBR 75 93 68 91 / 20 20 20 30 SPS 76 96 72 93 / 10 20 30 30 GAG 68 88 65 90 / 40 30 20 30 PNC 71 88 68 88 / 40 20 20 20 DUA 75 93 72 88 / 20 30 30 20 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jul 12, 11:45 AM CDT, 6 hours before
OKZ004>048-050>052-TXZ083>090-122000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1145 AM CDT THU JUL 12 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PARTS OF NORTHERN OKLAHOMA...NORTH OF A LINE FROM WOODWARD TO ENID TO STILLWATER. DAMAGING WINDS WILL BE THE MAIN THREAT. MEANWHILE...EXTREME HEAT WILL REACH DANGEROUS LEVELS TODAY ACROSS PARTS OF NORTH TEXAS AND WESTERN AND CENTRAL OKLAHOMA. VERY HIGH TO EXTREME FIRE DANGER WILL EXIST IN THESE AREAS AS WELL. A PERSISTENT AREA OF HIGH PRESSURE ALOFT OVER OKLAHOMA IS MOVING SLOWLY WESTWARD. A SURFACE FRONT IN SOUTHERN KANSAS WILL MOVE SOUTHWARD INTO NORTHERN OKLAHOMA LATE THIS AFTERNOON...CONTINUING THROUGH THE STATE OVERNIGHT TONIGHT. AS THE FRONT MOVES THOUGH THE AREA...THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG AND BEHIND IT. INCREASING WINDS ALOFT...WITH VERY UNSTABLE AIR AHEAD OF THE FRONT...MAY PRODUCE THUNDERSTORMS WITH DAMAGING WINDS LATE THIS AFTERNOON AND OVERNIGHT ACROSS NORTHERN OKLAHOMA. BEFORE THE COLD FRONT ARRIVES...MUCH OF OKLAHOMA AND NORTH TEXAS WILL EXPERIENCE ANOTHER DRY AND VERY HOT DAY. TODAY MAY BE THE HOTTEST DAY YET IN MANY AREAS...WITH TEMPERATURES AGAIN NEARING OR EXCEEDING 100...AND SOME AREAS POSSIBLY TOPPING 110. HEAT INDICES THIS AFTERNOON MAY REACH 105 TO 110 OVER PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS. BUT THE AREA WILL GET A BREAK FROM THE HEAT BY FRIDAY...WHEN CLOUD COVER AND COOLER AIR BEHIND THE FRONT ARE EXPECTED TO KEEP HIGH TEMPERATURES IN THE 90S OR LESS OVER MUCH OF THE AREA. EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS NORTHERN OKLAHOMA SHOULD BE READY FOR POSSIBLE SEVERE WEATHER OPERATIONS AS EARLY AS THIS EVENING. JB/DA
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:01 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Payne | 44 min |
| Jul 12, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 51 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.